[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.124.106. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
April 6, 1940

NIRVANOL AND DILANTIN SODIUM

JAMA. 1940;114(14):1392. doi:10.1001/jama.1940.02810140092029

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  The literature that is rapidly accumulating with regard to the use of dilantin sodium fails to note its similarity to nirvanol, which was formerly used widely in the treatment of Sydenham's chorea.Nirvanol is phenylethylhydantoin and dilantin sodium is sodium diphenyl hydantoinate, obviously a closely related chemical compound. The toxic manifestations of nirvanol so closely resemble those of dilantin sodium that it could hardly be a coincidence. The greater incidence of toxic manifestations in using the former can be attributed largely to the fact that its efficacy was thought to depend on the production of fever and a scarlatiniform or morbilliform rash. In addition, Pilcher and Gerstenberger (Am. J. Dis. Child.40:1239 [Dec.] 1930) recorded the complications of irritation of the mucous membranes and stomatitis from phenylethylhydantoin which is probably comparable to the gingivitis occurring after sodium diphenyl hydantoinate as reported by Kimball (The Journal, April

First Page Preview View Large
First page PDF preview
First page PDF preview
×